Informing your patients about vaping-related lung illness

Informing your patients about vaping-related lung illness
Taylor Thooft, PharmD, 
CentraCare - Paynesville

Background: Electronic cigarettes, also known by many names such as e-cigarettes, e-cigs, vape-pens, or vapes, have recently been linked to multiple cases of severe respiratory illness across the United States. The use of such devices is often known as vaping. E-cigarettes contain liquids, known as e-liquids, that are heated by a battery-powered device to form an aerosol, often incorrectly referred to as vapor, which is then inhaled. These liquids can contain various substances such as nicotine, propylene glycol, vitamin E-acetate, vegetable glycerine, formaldehyde, tetrohydrocannabinol (THC), and flavorings. The individual components can vary greatly between products. While some of these individual substances have been evaluated to be safe to ingest, there is inconclusive data supporting their safety when inhaled. Additionally, the use of e-cigarette products has recently been associated with severe lung disease, with over 2,000 reported cases and 39 deaths as of November 5th, 2019. E-cigarette or vaping use associated lung injury (EVALI) may present with various non-specific symptoms such as cough, shortness of breath, chest pain, abdominal pain, nausea, vomiting, diarrhea, fever, chills, or weight loss. Little is known about specific toxicants in EVALI at this time, but a majority of cases report that patients utilized e-cigarettes containing THC. Recent reports from the Centers for Disease Control (CDC) suggest that a vitamin E-acetate, an additive in off-market e-liquids, may be a primary intoxicant in EVALI. 

Evidence: Data from Song and colleagues suggests that use of even flavorless and nicotine free vaping liquids may result in lung inflammation. In a four-week, pilot trial, 30 individuals classified as never-smokers (smoked less than 100 cigarettes in their lifetime) were randomized to either e-cigarette use or no use controls. Individuals randomized to e-cigarette use were provided with identical devices and provided with an e-liquid containing 50% propylene glycol and 50% vegetable glycerine. Subjects underwent bronchoscopy and bronchoalvelor lavage (BAL) at baseline and at five weeks to assess inflammatory cell counts and cytokines. Adherence to study protocol was asses via urinary propylene glycol concentrations and patients recording daily puff counts from their e-cigarette. There was no statistically significant difference in BAL inflammatory cell counts or cytokines between groups at baseline and at five weeks. However, investigators observed that change in urinary propylene glycol from baseline was significantly correlated with change in cell counts, R=0.60, P=0.03. Investigators did note that overall changes were small in this trial, but they noted that the short duration of the study as a limiting factor for assessing the effect of chronic e-cigarette use may have on pulmonary tissue. 

While data from controlled trials are lacking at this time, the CDC has reported in early November 2019 that it believes that the substance vitamin E-acetate may be associated with EVALI based on bronchoscopy and bronchoalveolar lavage (BAL) samples from confirmed EVALI cases. Vitamin E-acetate is a diluent commonly used in e-liquids containing THC. Of twenty nine bronchoscopy and BAL samples sent to the CDC from across the United States, all twenty nine samples contained vitamin E-acetate. THC was detected in twenty samples and nicotine metabolites were detected in 16 samples.

Another CDC report detailed differences in e-liquid formulations prior to and after the EVALI outbreak in 2019. The Minnesota Department of Health (MDH) tested ten e-liquid formulations that were seized in 2018 against twenty e-liquid formulations seized in September, 2019. All of these formulations all contained THC and were intended for sale on the illicit market. It was determined that all twenty products seized in 2019 contained vitamin E-acetate, but none of the ten products seized in 2018 contained vitamin E-acetate. 

Discussion: Data from controlled trials on the safety of inhaling aerosols of various components in e-cigarettes is sparse at this time. While certain products such as such as propylene glycol and vegetable glycerine have previously defined acceptable levels for human consumption and cosmetic use, the safety of these products when heated and inhaled via an aerosol may vary as demonstrated by Song and colleagues. Song and colleagues propose that the use of e-cigarettes containing propylene glycol moderately correlates to lung inflammation. Propylene glycol is a common excipient in e-liquids and therefore there is a potential risk for lung inflammation with use of most e-cigarettes. In regards to serious lung damage due to EVALI, the CDC hypothesizes that vitamin E-acetate is the primary intoxicant, and not other excipients. This belief is driven by the majority of BAL samples from confirmed EVALI cases containing vitamin E-acetate and the discovery that e-cigarette formulations containing are a fairly recent development. 

The existing data provided from the CDC does not present enough evidence to establish a causal relationship between the presence of vitamin E-acetate and EVALI, but a correlation does seem to exist.  While this finding is promising in identifying a potential toxicant linked to EVALI, further studies are needed whether a causal relationship exists between EVALI and vitamin E-acetate. 

Clinical Impact: While there is much to learn about EVALI, pharmacists have the opportunity to share basic information with their patients to promote safety. At this time, the CDC recommends that individuals should refrain from buying any type of e-cigarette product but especially recommend avoiding THC containing products. It is believed that vitamin E-acetate may be a potential toxicant, but there is inconclusive data at this time. Patients who have been utilizing e-cigarettes for smoking cessation should be advised not to go back to smoking but instead consider using other evidence-based treatments for smoking cessation. For patients interested in quitting their use of e-cigarettes, pharmacists should also recommend the same evidence-based treatments to assist in quitting. If individuals continue  to use e-cigarettes, it is advised that they continually monitor for symptoms associated with EVALI and seek medical attention if these symptoms develop. Pharmacists should advise that patients experiencing cough, shortness of breath, chest pain, abdominal pain, nausea, vomiting, diarrhea, or fatigue and have used e-cigarettes within the past ninety days to seek out further medical attention. 

References:

  1. Song MA, Reisinger SA, Freudenheim JL, et al. Effects of electronic cigarette constituents on the human jung: a pilot trial [published online Oct 16, 2019]. Cancer Prev Res. doi: 10.1158/1940-6207.CAPR-19-0400.

  2. Blount BC, Karwowski MP, Morel-Espinosa M, et al. Evaluation of bronchoalveolar lavage fluid from patients in an outbreak of e-cigarette, or vaping product use-association lung injury - 10 states, August - October 2019 [Published online Nov 15, 2019]. MMWR Morb Mortal Wkly Rep. 2019; 68 (45): 1040-1041. doi 10.15585/mmwr.mm6845e2.

  3. Taylor J. Wiens T, Peterson J, et al. Characteristics of e-cigarette, or vaping, products used by patients with associated lung injury and products seized by law enforcement - Minnesota, 2018 and 2019 [published online Nov 26, 2019]. MMWR Morb Mortal Wkly Rep. 2019; 68: 1096-110. doi http://dx.doi.org/10.15585/mmwr.mm6847e1.